Tramadol and Brugada Syndrome

November 4, 2010, 10:46 pm

★★★☆☆

Isolated Tramadol Overdose Associated with Brugada ECG Pattern. Cole JB et al. Pacing Clin Electrophysiol 2010 Oct 7 [Epub ahead of print]

Abstract

The Brugada syndrome is an EKG abnormality that reflects genetic or acquired dysfunction of sodium channels.  The syndrome — especially if acquired through mutation of a gene that codes for a component of the cardiac sodium channel — is associated with ventricular arrhythmias, syncope, and even sudden death.  EKG changes in Type I Brugada syndrome include coved ST elevation of 2 mm or more in the right precordial leads (V1 and V2) followed by T wave inversion.

Acquired forms of Brugada syndrome are associated with electrolyte abnormalities such as hyperkalemia or drugs with sodium-channel blocking properties, including Type I antiarrhythmics, lithium, cocaine, and tricyclic antidepressants.

This case report describes a 47-year-old man who developed characteristic Brugada syndrome EKG changes after ingesting up to 3 gm tramadol in a suicide attempt.  He was found at home unresponsive but did not have seizure activity. Serum levels of tramadol and its metabolic were extremely high.  EKG changes resolved gradually over several days. Other causes of Brugada syndrome — hyperkalemia, hyponatremia, cocaine, phenytoin, and tricyclic antidepressants — were ruled out.

The occurrence of Brugada syndrome in association with tramadol must be exceedingly rare, since this appears to be the first reported case.  The authors note that published evidence suggests tramadol can act as a sodium-channel blocker. he authors note that it is not known if patients who exhibit transient Brugada-like EKG changes unmasked  by sodium-channel blockers are predisposed to develop ventricular arrhythmias.

[Note: The EKG above illustrating Brugada Syndrome changes is NOT from the patient described in this case report.]

One Comment:

  1. Leon Says:

    Hi,

    Thank you for your message. My web master checked out the RSS feed and says it seems to be working. Can you give my a little more information so we can check this out more thoroughly? What RSS reader are you using? Are you on a Mac or a PC. Let me know, and we will look into this further.

    Leon Gussow
    Medical Editor
    The Poison Review